Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 25, 2009, 3:35 PM EDT for Steuben County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2009, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 25, 2009, 4:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:38 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:20 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 25, 2:20 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 220 PM EDT THU JUN 25 2009 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND OVERSPREAD CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO THE EVENING HOURS. THE FRONT WILL PASS THROUGH FRIDAY MORNING...WITH SHOWERS LINGERING. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE NORTHEAST DURING THE DAY FRIDAY...RESULTING IN OFF AND ON CHANCES FOR SHOWERS THROUGH MOST OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... GRIDS AND ZONES IN GOOD SHAPE THIS MORNING AND SEE NO REASON TO UPDATE. HIGH TEMPS AROUND 90 WITH UNSTABLE AIR JUST UPSTREAM AS SEEN ON THE 12Z BUF SOUNDING. DEWPTS HERE HAVE RISEN INTO THE L60S. FOR NOW WAITING FOR BETTER FORCING TO MOVE INTO CWA. PREVIOUS DISCUSSION... LOWER CLDS AND A FEW SPRINKLES RMN OVR ERN ZONES EARLY THIS MRNG BUT ARE ON THEIR WAY OUT AT PRESENT. H5 LOW WILL GET A KICK IN THE PANTS BY MRNG AND START TO PULL EAST AS NEXT TROF DROPS IN. TIMING WILL BE SUCH TO RESULT IN A FAIRLY NICE DAY BFR NEXT CHC FOR RAIN MVS IN. EXPECT SOME HI CIRRUS TODAY WITH CU DVLPNG THIS AFTN. NAM CONTS TO BACK OFF ON TIMING OF FNT. CURRENT SFC ANALYSIS PLACES SFC CDFNT ACRS CNTRL MIC INTO SERN WI. APPEARS AS THO A PRE-FRONTAL TROF IS LOCATED OVR NW OH. THIS MAY HELP TO DVLP SOME ISOLD TSTMS THIS AFTN AHD OF THE MAIN FRONT...WHICH NAM IS CERTAINLY HINTING AT BTWN 21Z-00Z. CHCS FOR SVR CONVECTION CENTER ARND THIS FEATURE. MAIN CDFNT AND BEST FORCING LOOKS TO HOLD OFF UNTIL AFT 00Z THIS EVNG. HWVR PRE-FRONTAL TROF MAY PROVIDE ENUF LIFT TO GENERATE SOME THUNDER BTWN 18Z-00Z TODAY. MOST INSTABILITY WILL BE PRESENT DRG THIS TIME WITH CAPES RANGING FM 2000-3000 J/KG...LI/S -6 TO -8 AND MID-LVL LAPSE RATES ARND 7 C/KM. ATMOS WILL BE PRIMED FOR STRONG TO SVR CONVECTION BUT CONFIDENCE IS LOW IN A TRIGGER FOR DVLPMNT. THUS WILL ADD IN SLGT CHC FOR THUNDER LATER TODAY AND SIT BACK AND WAIT. TRICKY FCST AS AN UNIDENTIFIED VORT MAX MAY LIGHT UP RADAR LIKE A CHRISTMAS TREE...OR DVLPMNT WILL BE NIL UNTIL FNT GETS CLOSER. MAX TEMPS EXPECTED TODAY WILL LIKELY BE THE WARMEST DAY OF THE SUMMER SEASON. LAST TIME TEMPS WERE THIS WARM WAS THE END OF APRIL. WITH THE UPCOMING PATTERN BEING ADVERTISED...TODAY MAY BE THE WARMEST THRU AT LEAST THE FOURTH OF JULY. RECORDS ARE GNRLY IN THE MID-90S FOR TODAY SO SHUD NOT MAKE A RUN AT THESE TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... LINE OF CONVECTION ENTERS AREA AFT 00Z THIS EVNG...HOLDING OFF OVR MOST OF THE AREA UNTIL CLSR TO MIDNIGHT. GIVEN TIMING...THINK BIGGEST THREAT FOR SVR STORMS WILL BE DRG THE EVNG HRS THEN LESSENING INTO THE OVRNGT. MAIN THREATS FM ANY TSTMS WILL BE THE TYPICAL LARGE HAIL ALONG WITH ISOLD WIND GUSTS. HWVR...FLOW ALOFT NOT VRY IMPRESSIVE AND BULK SHEAR IS PRETTY UNIMPRESSIVE FOR MUCH ORGANIZATION. SVR WX CHECKLIST INDICATING BIGGEST MOST LKLY SCENARIO WILL BE PULSE STORMS WITH MANY HAIL REPORTS AND ISOLD WIND GUSTS. LOCAL STUDY INDICATES POTENTIAL FOR LARGE HAIL INCRS WITH EL WINDS > 45KTS...THUS BUFKIT SNDGS WUD SUPPORT THE CURRENT THINKING FOR LARGE HAIL VS WIND. CANNOT RULE OUT ISOLD FLASH FLOODING WITH WEAK FLOW ESPECIALLY DRG INITIAL DVLPMNT. PCPN LINGERS INTO FRI MRNG BFR CLEARING BRIEFLY. STILL SOME INSTABILITY AND WILL CONT WITH CHC THUNDER MENTION. H5 LOW THEN BEGINS TO CLOSE OFF AS IT DROPS THRU SRN QUEBEC WITH H5 COLD POOL DROPPING INTO CWA. THIS WILL KEEP CHC FOR SHRA/TSTMS GOING ON FRI AFT...MAINLY EAST OF I-81 CORRIDOR PER NAM. NOT MUCH CLD AIR PRESENT BHND FRONTAL BNDRY. HOWEVER EXPECT QUITE A BIT OF CLD DVLPMNT UNDER H5 COLD POOL AND THIS WILL HOLD DOWN TEMPS ALONG WITH SOME WK CAA. OVERALL MAX TEMPS WILL SETTLE OUT IN THE U70S/L80S FOR FRIDAY. ALMOST HV NO CHOICE BUT TO GO WITH CHC POPS RMNDR OF THE SHORT TERM. BASICALLY A COPY/PASTE OF LAST WEEKS FCST WITH CLOUDY AND COOLER CONDS THRU SAT NGT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF THUNDERSTORMS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A PREFRONTAL TROUGH IS APPROACHING THE AREA THIS AFTERNOON. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE...SEVERE STORMS ARE POSSIBLE...THUS A WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO EVENTUALLY PENETRATE THROUGH CENTRAL NEW YORK AND POSSIBLY NORTH EASTERN PENNSYLVANIA TONIGHT. THIS HAS BEEN REFLECTED IN THE TAFS. MVFR AND IFR CONDITIONS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. THESE STORMS ARE EXPECTED TO MAINLY PRODUCE HAIL AND STRONG WIND. SOME MAY ALSO PRODUCE SOME HEAVY RAIN...WHICH COULD DETERIORATE VISIBILITIES RAPIDLY. OUTLOOK... FRI AND SAT...MOSTLY VFR. SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT. MONDAY...POSSIBLE MVFR IN SCATTERED SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN/TAC NEAR TERM...PVN/TAC SHORT TERM...PVN LONG TERM...SLI AVIATION...SLI
Hazardous weather outlook, Jun 25, 1:04 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 104 PM EDT THU JUN 25 2009 NYZ009-015>018-022>025-036-037-044-261715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 104 PM EDT THU JUN 25 2009 ...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL INITIALLY BE ISOLATED IN COVERAGE THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT... ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261715- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 104 PM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL INITIALLY BE ISOLATED IN COVERAGE LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT... ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jun 25, 1:37 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 137 PM EDT THU JUN 25 2009 NYZ009-015>018-022>025-036-037-044-055-252345- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS... AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA... ITHACA...ONEIDA...UTICA...ROME...CORTLAND...OWEGO 137 PM EDT THU JUN 25 2009 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THIS LINE WILL MOVE EAST... REACHING THE FINGER LAKES... CENTRAL SOUTHERN TIER OF NEW YORK... AND THE WESTERN MOHAWK VALLEY BETWEEN 3 AND 6 PM. STORMS DURING THAT TIME COULD PRODUCE DAMAGING WINDS AND OR LARGE HAIL. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. NYZ045-046-056-057-PAZ038-039-043-044-047-252345- CHENANGO-OTSEGO-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING- LACKAWANNA-LUZERNE- INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN... BINGHAMTON...WALTON...DELHI...TOWANDA...SAYRE...MONTROSE... TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON 137 PM EDT THU JUN 25 2009 ...STRONG THUNDERSTORMS MAY EFFECT THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THIS LINE WILL MOVE EAST... AND WILL REACH THE INTERSTATE 81 CORRIDOR FROM BINGHAMTON SOUTH TO SCRANTON AND WILKES BARRE AFTER 5 PM. STORMS DURING THAT TIME COULD PRODUCE STRONG WINDS OR HAIL. IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED LATER TODAY. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. NYZ062-PAZ040-048-072-252345- SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- INCLUDING THE CITIES OF...MONTICELLO...MILFORD...HONESDALE 137 PM EDT THU JUN 25 2009 ... STRONG THUNDERSTORMS MAY EFFECT THE AREA THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS AFTERNOON. THE LINE WILL MOVE EAST... AND COULD REACH THE AREA AFTER 7 PM. STORMS LATER THIS EVENING COULD PRODUCE STRONG WINDS OR HAIL. IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED LATER TODAY OR THIS EVENING. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED. MSE
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 66 min |
| Jun 25, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Yates | 66 min |
| Jun 25, 4:17 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 47 min |
| Jun 25, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Tompkins | 53 min |
| Jun 25, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Tompkins | 39 min |
| Jun 25, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 47 min |
| Jun 25, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 53 min |
| Jun 25, 5:08 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 48 min |
| Jun 25, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida | 52 min |
| Jun 25, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 61 min |
| Jun 25, 5:54 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| Jun 25, 6:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 51 min |
| Jun 25, 6:37 PM EDT | Areal Flood Advisory | BGM | Delaware, Otsego | 3 hr |
| Jun 25, 6:56 PM EDT | Flash Flood Warning | BGM | Delaware, Otsego | 3 hr |
| Jun 25, 7:10 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 35 min |
| Jun 25, 7:37 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.